Alert archive / Colorado / Special Weather Statements in 2012

Special Weather Statement, NWS Denver/Boulder, CO

June 30, 2012Elbert County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jun 30, 2012, 2:02 PM MDT for Elbert County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2012, 2:02 PM MDT (20:02 UTC)
Expired
Jun 30, 2012, 2:30 PM MDT
In force
28 min
Issued by
NWS Denver/Boulder, CO

County Elbert County, CO

The radar

The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3256 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WWUS85 KBOU 302002
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
202 PM MDT SAT JUN 30 2012

COZ041-302030-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
202 PM MDT SAT JUN 30 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL ELBERT COUNTY

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS 
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 2 MILES SOUTHEAST OF 
ELBERT...OR 28 MILES NORTHEAST OF COLORADO SPRINGS...MOVING 
NORTHEAST AT 10 TO 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO ELBERT.

LAT...LON 3930 10418 3913 10416 3913 10464 3925 10464
TIME...MOT...LOC 2000Z 245DEG 13KT 3920 10449

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jun 30, 11:04 AM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 30, 11:04 AM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1104 AM MDT SAT JUN 30 2012

.UPDATE...A WEAK SHORTWAVE PASSED OVERHEAD THIS MORNING TO TURN
WINDS OUT OF THE NORTHWEST TEMPORARILY AS WELL AS KEEPING A FEW
SHOWERS UP BY THE CO/WY/NE STATE BORDERS. CUMULUS HAS ALREADY
FORMED OVER THE HIGHER TERRAIN AND WILL EXPECT SHOWERS AND
THUNDERSTORMS TO BEGIN EARLY THIS AFTERNOON. TEMPERATURES A FEW
DEGREES WARMER THAN THIS TIME YESTERDAY - THE WARM AND NEAR RECORD
TEMPERATURES FORECASTED FOR TODAY LOOK STILL ON TRACK. SLIGHTLY
HIGHER DEWPOINTS OVER THE NORTHEASTERN PLAINS REMAIN ALLOWING FOR
THE SLIGHT CHANCE OF SEVERE STRENGTH STORMS THERE...WILL KEEP AN
EYE ON STORM DEVELOPMENT THIS AFTERNOON.

FOR FIRE WEATHER SUNDAY...THERE MAY BE NEAR CRITICAL FIRE WEATHER
CONDITIONS OUT ON THE PLAINS WHERE SOUTHERLY WINDS WIL GUST
BETWEEN 25 AND 30 MPH...HOWEVER NOT SURE HUMIDITIES WILL BE BELOW
15 PERCENT. FURTHER WEST IT WILL BE DRY ENOUGH YET LIKELY NOT
WINDY ENOUGH FOR A HIGHLIGHT. WILL CONTINUE TO MONITOR MODEL
TRENDS.

&&

.AVIATION...VFR CONDITIONS TO PREVAIL THROUGH THE NEXT 24 HOURS. A
WEAK DISTURBANCE ALOFT HAS TEMPORARILY TURNED WINDS OUT OF THE
NORTHWEST...HOWEVER THESE ARE EXPECTED TO TURN CLOCKWISE INTO THE
DIURNAL DIRECTIONS SHORTLY AFTER NOON. ISOLATED THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON AND EVENING. MAIN THREAT WILL BE GUSTY
OUTFLOW WINDS UP TO 40 KNOTS. DO EXPECT AN OUTFLOW BOUNDARY OR TWO
TO PUSH THROUGH THE AIRPORTS THIS AFTERNOON AND EVENING. OTHER
THAN THE GUSTY OUTFLOW WINDS...LIGHT DIURNAL WINDS WILL PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 344 AM MDT SAT JUN 30 2012/

SHORT TERM...CENTER OF THE UPPER LEVEL RIDGE WILL BE OVER THE
SOUTHERN ROCKIES TODAY. THIS WILL PRODUCE A WEST-SOUTHWEST FLOW
ALOFT. AIRMASS WARMS A COUPLE OF DEGREES WHICH WILL PUT SOME
LOCATIONS NEAR 100 DEGREES TODAY. NOT MUCH CHANGE IN THE AMOUNT OF
MOISTURE IN THE AIR TODAY WITH PRECIPITABLE WATER VALUES RANGING
FROM 0.40 OVER THE HIGHER ELEVATIONS TO 0.80 INCHES ALONG THE FRONT
RANGE. THIS WILL AGAIN YIELD ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS. THERE WILL BE A SLIGHT INCREASE IN MOISTURE OVER THE
FAR EASTERN PLAINS WHERE PRECIPITABLE WATER VALUES WILL REACH OVER
AN INCH IN THE EVENING. DEW POINTS IN THE LOWER 50S WITH
TEMPERATURES IN THE UPPER 90S WILL YIELD CAPES OF 1000-2000 J/KG.
COULD SEE A SEVERE STORM OVER THE EAST PLAINS WITH DAMAGING WINDS
BEING THE MAIN THREAT DUE TO THE LARGE TEMPERATURES DEW POINT
SPREAD.

LONG TERM...THE CENTER OF THE UPPER RIDGE IS OVER THE FOUR CORNERS
SUNDAY AND SUNDAY NIGHT...THEN IT IS RIGHT OVER COLORADO MONDAY AND
MONDAY NIGHT.  THE FLOW ALOFT FOR THE CWA IS NORTHWESTERLY SUNDAY
..THEN WEST-SOUTHWESTERLY SUNDAY NIGHT THROUGH MONDAY NIGHT.
SPEEDS REMAIN UNDER 35 KNOTS ALL FOUR PERIODS  AGAIN...THERE IS
LITTLE IN THE WAY OF ANY SYNOPTIC SCALE ENERGY NOTED ON THE QG
VERTICAL VELOCITY FIELDS THROUGH MONDAY NIGHT.  WITH A WEAK PRESSURE
GRADIENT PROGGED...THE BOUNDARY LAYER FLOW CONTINUES TO BE DOMINATED
BY NORMAL DIURNAL PATTERNS.  THE CROSS SECTIONS SHOW MOISTURE TO
CONTINUE AS IT HAS BEEN THE LAST FEW DAYS.  THERE WILL BE FAIRLY
DECENT CLOUD-COVER DURING THE AFTERNOONS AND EVENINGS.  THE
BOUNDARY LAYER DEW POINT PROGS SHOW 35 TO 50 F READINGS FOR THE
PLAINS AND FOOTHILLS LATE DAY SUNDAY...AND MAYBE A TAD LESS FOR
LATE DAY MONDAY. PRECIPITABLE WATER VALUES ARE PROGGED TO BE IN
THE 0.60 TO 0.90 INCH RANGE FOR THE WESTERN PLAINS AND LOWER
FOOTHILLS THROUGH THE FOUR PERIODS...WHILE OVER THE EASTERN
PLAINS...VALUES WILL RANGE FROM 0.90 TO 1.20 INCH. THE QPF FIELDS
SHOW VERY LIMITED AMOUNTS OF MEASURABLE RAINFALL OVER THE
MOUNTAINS AN IMMEDIATE PLAINS LATE DAY SUNDAY. HIGHER AMOUNTS ARE
PROGGED LATE DAY MONDAY...AND THE COVERAGE IS OVER MUCH OF THE
CWA. THE LAPSE RATE FIELDS SHOW A MID LEVEL CAP OVER THE PLAINS
LATE DAY SUNDAY...WITH LESS OF A CAP EXPECTED FOR LATE DAY MONDAY.
THERE IS SOME CAPE PROGGED OVER THE CWA LATE DAY SUNDAY...BUT
NOTHING GREAT ANYWHERE. MONDAY'S CAPE VALUES ARE A BIT HIGHER THAN
SUNDAY'S...AND THERE IS CAPE PROGGED OVER MUCH OF THE CWA. FOR
POPS...WILL GO WITH 10-20%S LATE DAY SUNDAY...WITH THE 10%S OVER
THE PLAINS. FOR LATE DAY MONDAY...WILL GO 20%S FOR MOST OF THE
CWA. FOR TEMPERATURES...THERE WILL BE LITTLE CHANCE...IT WILL BE
REAL HOT. FOR THE LATER DAYS
..TUESDAY THROUGH FRIDAY...THE UPPER RIDGE IS PROGGED TO STAY OVER
COLORADO TUESDAY AND WEDNESDAY...THEN MIGRATE EASTWARD WEDNESDAY
NIGHT CONTINUING THROUGH FRIDAY.  WEAK FLOW ALOFT WILL CONTINUE OVER
THE CWA ALL FOUR DAYS...AND MUCH OF THE TIME IT IS SOUTHWESTERLY IN
DIRECTION.  THERE DOES SEEM TO BE ENOUGH MOISTURE AROUND FOR 10-20%
POPS FOR ALL THE LATE DAY PERIODS. TEMPERATURES STAY QUITE HOT.

AVIATION...VFR CONDITIONS TO PREVAIL THROUGH THE NEXT 24 HOURS.
ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. MAIN
THREAT WILL BE GUSTY OUTFLOW WINDS UP TO 40 KNOTS. DO EXPECT AN
OUTFLOW BOUNDARY OR TWO TO PUSH THROUGH THE AIRPORTS THIS AFTERNOON
AND EVENING. OTHER THAN THE GUSTY OUTFLOW WINDS...LIGHT DIURNAL
WINDS WILL PREVAIL.

HYDROLOGY...NO ISSUES ARE EXPECTED THROUGH TONIGHT. ISOLATED STORMS
WITH RAINFALL AMOUNTS MAINLY LESS THAN A TENTH OF AN INCH WITH
PASSING STORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM....RJK
AVIATION...KRIEDERMAN
Hazardous weather outlook, Jun 30, 10:49 AM MDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1049 AM MDT SAT JUN 30 2012

COZ030>051-011700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1049 AM MDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HOT CONDITIONS WILL PREVAIL AGAIN TODAY WITH TEMPERATURES 10 TO 15
DEGREES ABOVE NORMAL. ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EVENING. SOME OF THE STORMS WILL PRODUCE GUSTY WINDS
WITH SPEEDS UP TO 50 MPH. ACROSS THE FAR NORTHEAST PLAINS OF
COLORADO...A COUPLE OF STORMS COULD BECOME SEVERE WITH WINDS TO 60
MPH AND HAIL UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE ENOUGH MOISTURE IN THE ATMOSPHERE FOR A SLIGHT
CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER MUCH OF THE
FORECAST AREA THROUGH THE PERIOD. TEMPERATURES LOOK TO REMAIN
WELL ABOVE SEASONAL NORMALS. THERE MAY BE A BETTER CHANCE OF
THUNDERSTORMS AND COOLER TEMPERATURES BY THURSDAY AND FRIDAY OF
NEXT WEEK AS THE HIGH ALOFT SHIFTS FURTHER EAST OF COLORADO.

DUE TO THE PROLONGED PERIOD OF VERY HOT AND VERY DRY CONDITIONS...
THE RISK OF WILDFIRE STARTS AND EXTREME WILDFIRE BEHAVIOR WILL
REMAIN QUITE HIGH. THIS COULD BE FURTHER ENHANCED WITH STRONG OUTFLOW
THUNDERSTORM WIND GUSTS IN THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 30, 2:02 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
202 PM MDT SAT JUN 30 2012

COZ041-302030-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
202 PM MDT SAT JUN 30 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL ELBERT COUNTY

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 2 MILES SOUTHEAST OF
ELBERT...OR 28 MILES NORTHEAST OF COLORADO SPRINGS...MOVING
NORTHEAST AT 10 TO 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO ELBERT.

LAT...LON 3930 10418 3913 10416 3913 10464 3925 10464
TIME...MOT...LOC 2000Z 245DEG 13KT 3920 10449

Nearby

Special Weather Statements in Colorado, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.